Oklahoma, 2025

Hail in Oklahoma, August 29, 2025

August 29, 2025 · NWS AMA · 2 events in 1 county or zone

An upper level weather system moved across the Southern Plains on August 29th. As this occurred, showers and thunderstorms developed off the high terrain of New Mexico and southeast Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level weather system moved across the Southern Plains on August 29th. As this occurred, showers and thunderstorms developed off the high terrain of New Mexico and southeast Colorado. They moved to the south and east into the Texas and Oklahoma Panhandles during the late afternoon into the evening hours. These storms became severe and brought hail and damaging wind gusts to the region. In addition, ample atmospheric moisture was in place, which led to heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 5:43 PM CST, 11 minutes earlier. Its key messages:

  • Issued at 1148 AM CDT Fri Aug 29 2025
  • Showers and thunderstorms are forecasted across the Panhandles this evening into tonight and again Saturday night into Sunday. Some of these storms could be strong to severe with potential for large hail, damaging winds, and localized flash flooding both nights.
  • A Flood Watch is in effect for tonight due to the threat of flash flooding. There is a high chance that another Flood Watch will be issued for Saturday night.
Area forecast discussion, Aug 29, 5:43 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
643 PM CDT Fri Aug 29 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1148 AM CDT Fri Aug 29 2025

- Showers and thunderstorms are forecasted across the Panhandles
  this evening into tonight and again Saturday night into Sunday.
  Some of these storms could be strong to severe with potential
  for large hail, damaging winds, and localized flash flooding
  both nights.

- A Flood Watch is in effect for tonight due to the threat of
  flash flooding. There is a high chance that another Flood Watch
  will be issued for Saturday night.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 1148 AM CDT Fri Aug 29 2025

Today and Saturday will be a an active weather period as there
will a couple of weather systems that pass through the panhandles
during the evening of each day.

Heavy Rainfall is a threat for both today and Saturday see
Hydrology section for more details.

The current cloud shield across the panhandles will slowly lift
and scatter through the early afternoon. This cloud bank will
serve to inhibit rain shower and thunderstorm formation for the
early afternoon as it prevents some of the daytime heating. Come
this evening a weather system will move from NM into the
panhandles. This will bring a round of rain showers and
thunderstorms to the panhandles starting as early as the late
afternoon which will then last into the evening and overnight.
In the western panhandles this weather system will have plenty of
environmental energy to work with as a corridor of 1000-2000 J/Kg
will be present. This corridor does fall off hard in the central
to eastern panhandles dropping to generally less than 500 J/Kg.
For dynamics there is a significant amount of environmental shear
present across the region of around 30-40 kt. This means that the
weather system will be able to produce strong rotating updrafts
in the western panhandles that will be capable of becoming severe.
The main threat from such storms will be large hail and damaging
winds. There is a moderate chance that the storms would congeal
into a line of storms. Such a case would make hail less likely
while making damaging winds more likely. Once these storms move
off the region of high CAPE into low CAPE in the central
panhandles the storms will weaken. The most likely scenario is
that the storms gradually cease as the event turns into a large
shield of stratiform rain. This shield will then dissipate leaving
a low level bank of cloud across the panhandles not too dissimilar
to what is already occurring this morning.

This will set the stage for Saturday which will be a somewhat
repeat of a day when compared to today. The bigger difference for
at least the later morning and afternoon is that there is a higher
chance for a few rain showers and thunderstorms. Then for Saturday
evening another weather system moves across the panhandles in a
more NW to SE or even N to S fashion. This will spark of another
round of rain showers and thunderstorms for the panhandles. The
environment that these storms would form in would also sport a
ribbon of 1000-2000 J/Kg across the central and southern
panhandles in a west to east fashion. There will also be
significant shear present of of 35 kt to 45 kt across the region
as well. There are some indications that there may be pockets of
even higher instability present within the panhandles but these
are uncertain to occur at this time. Such an environment will be
supportive of strong to sever thunderstorms with large hail and
damaging winds being the main threat. Overall for Saturday the
environment is favoring a more linear mode for the majority of
the thunderstorms with a very low chance of more discrete storms
ahead of any lines of storms. The bigger question is exactly where
these storms fully organize and strengthen into a line of storms.
It could take so long to do so that it in fact leaves the
panhandles into northern central TX before it fully organizes.
Once this system departs it will most likely leave another shield
of low clouds over the panhandles for Sunday morning.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 1148 AM CDT Fri Aug 29 2025

Sunday through Wednesday is shaping up to be a period of reduced
activity as there is a high chance that no weather system will be
passing across the panhandles. So even with high moisture
remaining across the region there will be no weather system to
utilize it with organized rain showers and thunderstorms. This
means that heating alone will have to do the job in flaring the
rain showers and thunderstorms. This will leave these days with a
very low to low chance for any rain shower or thunderstorms to
occur. Still if they do manage to occur the high moisture present
will allow them to produce heavy rainfall.

For Thursday there is increasing confidence that a large scale
weather system will push into the southern plains. This would pass
a cold front across the region which would be the focal point for
another round of rain showers and thunderstorms. There remains
uncertainty associated with this system so the details are still
in flux at this time.

&&

.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Fri Aug 29 2025

A somewhat messy TAF period is in store for the combined
Panhandles with prob30s for thunderstorms in the next 6 to 12
hours. Also, increased atmospheric moisture will bring a
potential for some low CIGs to create IFR conditions, especially
in Amarillo. There is a potential for severe storms in the
western and northern combined Panhandles through 04Z, for damaging
winds and large hail. As the night goes on, severe chances
decrease. However, heavy rain is expected to continue and pose
visibility issues until storms pass.

&&

.HYDROLOGY...
Issued at 1148 AM CDT Fri Aug 29 2025

For both today and Saturday very high moisture remains across the
panhandles. This is still easily seen with the PWATs which are
1.25 in to 1.75 in across the panhandles for both days. In fact
some pockets as high as 2 inches may occur for either day. To put
this into context this would put the moisture levels in the top
10% to top 1% of moisture content for this time of year. Such
significant moisture will allow any rain shower or thunderstorm
to produce heavy rainfall. Rain rates of 1 to 2 inches an hour
would be expected within such an environment with the
thunderstorms. The strong to severe thunderstorms would be capable
of even higher rain rates of upwards of 4 inches an hour. The
trend being the stronger the storm the higher the rain rates it
will be capable of producing. Such rain can quickly lead to
localized flash flooding especially in areas that see multiple
rounds of rainfall. Further flooding will be occurring late in
the day into the overnight which will make it even harder to
detect.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 4 AM CDT Saturday for TXZ001>003-006>008-
     011>013-016>018-317.

OK...Flood Watch until 4 AM CDT Saturday for OKZ001-002.

&&

SHORT TERM...98
LONG TERM....98
AVIATION...89
Hazardous weather outlook, Aug 29, 11:33 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1233 PM CDT Fri Aug 29 2025

OKZ001>003-TXZ001>020-317-300545-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1233 PM CDT Fri Aug 29 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Rain showers and thunderstorms are expected this evening into the
overnight hours in the panhandles. There is a low chance for
severe thunderstorms in the western panhandles with large hail and
damaging winds being primary threats. All rain showers and
thunderstorms will be capable of producing heavy rainfall that can
lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a high chance for another round of rain showers and
thunderstorms for Saturday evening into the overnight hours. All
rain showers and thunderstorms will be capable of producing heavy
rainfall that can lead to localized flash flooding.

There is a an uncertain conditional threat for some of the storms
on Saturday to become strong to severe with large hail and
damaging winds being the main threat.

There is a very low to low chance for further rain showers and
thunderstorms Sunday through Wednesday with increasing chances on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is may be needed this evening due to the threat
of severe thunderstorms.

In the hours before

Special weather statement, Aug 29, 4:44 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
544 PM CDT Fri Aug 29 2025

OKZ001-TXZ001-292315-
Cimarron OK-Dallam TX-
544 PM CDT Fri Aug 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES THROUGH 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Texline, or 8 miles east of Clayton, moving southeast
at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10300 3659 10300 3641 10262 3620 10282
      3637 10304 3650 10304
TIME...MOT...LOC 2243Z 306DEG 24KT 3649 10302

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DGW
Local storm report, Aug 29, 5:31 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
631 PM CDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     Tstm Wnd Gst     2 N Texline             36.41N 103.02W
08/29/2025  M71 MPH          Dallam             TX   Mesonet

            First severe wind gust occurred at 6:13 PM
            and last severe wind gust occurred at 6:15
            PM.

&&

PAV

The radar

The Amarillo radar (KAMA), 190 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cimarron

When
August 29, 5:54 PM CST
Where
Cimarron County, 2.82 mi NNW of Sturgis
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.920, -102.060

Hail, Cimarron

When
August 29, 6:05 PM CST
Where
Cimarron County, 1.38 mi N of Sturgis
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.900, -102.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279631, 1279630.